Video Fitness Forum  

Go Back   Video Fitness Forum > Video Fitness Reader Forum > General Discussion

Reply
 
Thread Tools Search this Thread Display Modes
Old 01-19-21, 09:47 PM  
bfit
 
Join Date: Nov 2005
OT: Can medications cause dental plaque buildup?

I had a long lasting foot injury (broken bone) that I wrote about here. I am finally better and walking again, but for over 2 months I was taking a nerve pain medication. It seems like that medication caused sudden, dramatic buildup in dental plaque. It was visible and disgusting. I had my teeth cleaned today, and the dentist said it looked like I hadn't brushed my teeth for months. It was embarrassing! The only thing that was different since my last cleaning was the medication which did cause a strange taste in my mouth. Has anyone experienced this or know anything about it? I hope it was just the medication and not some strange new health problem on top of everything else.
bfit is offline   Reply With Quote
Old 01-19-21, 10:37 PM  
alisoncooks
 
Join Date: Sep 2009
Location: TarHeel country
Is it possible the medication affected the moisture level in your mouth, leading to the unpleasant taste and plaque buildup?
alisoncooks is offline   Reply With Quote
Old 01-20-21, 06:40 AM  
Carol K
 
Join Date: Nov 2001
Location: Chicago, IL
Amoxicillin that I took for acne decades ago turned my teeth brown. The dental hygienist was able to scrape it off and said it wasn't coffee. It never came back after I stopped taking the drug. As far as I know, I'm the only person on the planet that had this reaction.
__________________
Carol
Carol K is offline   Reply With Quote
Old 01-20-21, 08:17 AM  
bubbles76
VF Supporter
 
bubbles76's Avatar
 
Join Date: Feb 2007
Location: New Jersey
I am not a dentist or even a medical professional, but I google quite often and scare myself .

Here is an article on WebMD about how certain medications affect oral health. It mentions that certain medications can cause a strange taste, and gives the names of some of the medicines.

This article from Guardian Direct lists medications that affect oral health.

This article from Carefree Dental explains that it could be that the medicine causes dry mouth. Dry mouth can cause the following problems: "If there is a lack of saliva, the plaque on the teeth cannot be routinely washed away, as usual. The amount of friction and abrasion in the mouth increases and the gum tissue dries out. All of these things are extremely unhealthy for the teeth and oral tissues. If dry mouth becomes a chronic condition, it can significantly raise the risk of developing deep cavities." So maybe if your medicine caused dry mouth there was plaque build up?
__________________
"You humans have the potential to be the most wonderful beings there are - if you can get past all these enormous stupid spots you seem to have in your hearts. It's not your fault. You just don't know how to work your hearts right yet. That's why there are dogs." - Jim Butcher, Zoo Day
bubbles76 is offline   Reply With Quote
Old 01-20-21, 08:50 AM  
Pat58
VF Supporter
 
Pat58's Avatar
 
Join Date: May 2002
Location: Connecticut
Dilantin, an epilepsy medication, is known for it.
Pat58 is offline   Reply With Quote
Reply

Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off

Forum Jump


All times are GMT -5. The time now is 08:03 PM.


Powered by vBulletin® Version 3.8.3
Copyright ©2000 - 2021, Jelsoft Enterprises Ltd.
© 2009 Video Fitness